Illinois, 2012Dust Storm and Strong Wind in Illinois, May 24, 2012
May 24, 2012 · NWS LOT · 2 events in 2 counties and zones
A deepening area of low pressure pushed across the upper Mississippi Valley causing strong southerly winds across northern Illinois. Maximum wind gusts across the area generally ranged from 35 to near 50 mph, with at least two mesonet sites reporting gusts in excess of 50 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening area of low pressure pushed across the upper Mississippi Valley causing strong southerly winds across northern Illinois. Maximum wind gusts across the area generally ranged from 35 to near 50 mph, with at least two mesonet sites reporting gusts in excess of 50 mph. Dry conditions in some areas led to dust being blown reducing visibility to near zero at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 24, 11:43 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, May 24, 11:43 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1243 PM CDT THU MAY 24 2012
.DISCUSSION...
1100 AM CDT...UPDATE
HAVE ISSUED A RED FLAG WARNING FOR THE ENTIRE AREA THIS AFTERNOON
DUE TO WARM...DRY AND WINDY CONDITIONS. DETAILS IN FIRE WEATHER
SECTION BELOW.
SEVERE WEATHER THREAT FOR THIS EVENING APPEARS MINIMAL. LATEST SHORT
TERM GUIDANCE HAS STORMS ALONG THE FRONT MOVING INTO FAR NW IL AFTER
00Z AND NOT REACHING ROCKFORD UNTIL MID EVENING. BY THEN WE LOOSE
HEATING AND CAPE DROPS OFF VERY RAPIDLY. STILL COULD BE SOME GUSTY
WINDS IF THE STORMS GET IN EARLY ENOUGH THIS EVENING...GENERALLY
WEST OF A WOODSTOCK TO MENDOTA LINE.
NO OTHER CHANGES AT THIS TIME.
ALLSOPP
PREVIOUS DISCUSSION
359 AM CDT
...WIND ADVISORY FOR IL PORTION OF CWA THIS AFTERNOON/EARLY
EVENING...
MAIN FORECAST CONCERNS THIS MORNING INCLUDE VERY WINDY...WARM AND
DRY CONDITIONS TODAY...THEN POTENTIAL FOR THUNDERSTORMS WITH COLD
FRONT PUSHING THROUGH THE FORECAST AREA TONIGHT. SECONDARY CONCERNS
CONCERN MAINLY THE HOLIDAY WEEKEND...WITH THUNDERSTORM POTENTIAL AND
LARGE NORTH-SOUTH TEMP GRADIENT SATURDAY AS FRONT RETURNS
NORTH...THEN HOT AND MORE HUMID CONDITIONS SUNDAY AND MONDAY WITH AN
INCREASING CHANCE FOR STORMS AGAIN AS MONDAY WEARS ON.
INITIAL SURFACE LOW WITH LEAD SHORT WAVE HAS MOVED INTO WESTERN
ONTARIO EARLY THIS MORNING...WITH NEXT LOW DEVELOPING ACROSS THE
OKLAHOMA PANHANDLE. THIS LOW IS EXPECTED TO DEEPEN AS IT LIFTS
NORTHEAST ACROSS THE UPPER MISSISSIPPI BY EARLY THIS EVENING IN
RESPONSE TO ANOTHER MID-LEVEL SHORT WAVE AMPLIFYING ACROSS THE UPPER
MIDWEST TODAY. TIGHTENING OF THE SURFACE PRESSURE GRADIENT ACROSS
THE REGION IN RESPONSE TO THE APPROACH AND DEEPENING OF THE LOW WILL
SET UP VERY WIND CONDITIONS BY AFTERNOON...WITH FORECAST SOUNDINGS
CONTINUING TO DEPICT GUSTS OF 40-45 MPH ACROSS THE WESTERN 2/3 OF
THE CWA WITH 25-30 MPH SUSTAINED SPEEDS. WIND ADVISORY WILL GO INTO
EFFECT FOR NORTH CENTRAL IL AT 18Z...AND ACROSS NORTHEAST IL AT 21Z
AS HIGHER WINDS GRADUALLY SPREAD EAST THROUGH THE AFTERNOON. ALL
ADVISORIES WILL GO THROUGH 01Z/8 PM THIS EVENING BEFORE GUSTS
DIMINISH WITH SUNSET. GIVEN PRESENCE OF STRONG LOW LEVEL WARM
ADVECTION...PREFER WARMER WRF-NAM LOW LEVEL THERMAL FORECAST WHICH
SUPPORTS AROUND 90/LOW 90S WEST...AND UPPER 80S EAST. SLIGHT
SOUTHEAST COMPONENT TO SFC WINDS ALONG NORTH SHORE MAY RESULT IN
SOME WEAK LAKE COOLING ALONG THE LAKE COUNTY IL SHORE.
AS SFC LOW LIFTS ACROSS THE NORTHERN LAKES AND INTO ONTARIO
TONIGHT...TRAILING COLD FRONT WILL PUSH ACROSS THE FORECAST AREA.
MODELS APPEAR TO BE OVER-FORECASTING SURFACE DEW POINT TEMPS
PARTICULARLY ACROSS THE EASTERN PART OF THE CWA THIS AFTERNOON BASED
ON SFC PARCEL TRAJECTORY FORECASTS...BUT FORECAST SOUNDINGS INDICATE
THERMODYNAMIC PROFILES ARE CAPPED WITH RESPECT TO SFC/NEAR SFC BASED
CONVECTION EVEN WITH INFLATED LOW LEVEL MOISTURE IN MODELS. SOME
COOLING AND MOISTENING NOTED IN THE 800-700 MB LAYER THIS EVENING
WHICH ALLOWS FOR SKINNY 400-600 J/KG OF ELEVATED MUCAPE TO DEVELOP
DURING THE EVENING...THOUGH WARM TEMPS AROUND 550 MB CONTINUE TO
PROVIDE SOME WEAK INHIBITION ALOFT. THIS OCCURS COINCIDENT WITH
ARRIVAL OF THE FRONTAL ZONE HOWEVER...ALONG WITH UPPER DIVERGENCE IN
EXIT REGION OF CYCLONICALLY CURVED UPPER JET STREAK AND LARGE SCALE
FORCING ASSOCIATED WITH SOUTHERN PERIPHERY OF MID-LEVEL SHORT WAVE
TROUGH. THUS SUSPECT FORCING WILL BE SUFFICIENT TO INITIATE AT LEAST
SCATTERED CONVECTION ALONG THE FRONTAL ZONE AS IT PROGRESSES ACROSS
THE FORECAST AREA DURING THE EVENING AND OVERNIGHT HOURS. BASED ON
40-50 KTS OF 0-6/8 KM BULK SHEAR. SOME POTENTIAL FOR DAMAGING WINDS
EXIST BASED ON STRONG SHEAR AND MOMENTUM ALOFT. SPC MAINTAINS FAR
NORTHWEST CWA IN DAY 1 SLGT RISK.
FRONT PUSHES SOUTH OF CWA BY FRIDAY MORNING...WITH BUBBLE HIGH
PRESSURE SLIDING ACROSS AREA FRIDAY IN SUBSIDENT WAKE OF SHORT WAVE
AND FRONT. HIGH PRESSURE OVER/EAST OF THE LAKE BY AFTERNOON SHOULD
ALLOW EAST/NORTHEAST WINDS TO DEVELOP AND LAKE BREEZES TO COOL SHORE
AREAS INTO THE 70S...WHILE SOUTHERN PARTS OF THE CWA REMAIN IN THE
MID-UPPER 80S. FRONT STALLS FROM NORTHERN MISSOURI ACROSS CENTRAL
IL/IND BY FRIDAY NIGHT...THEN STARTS TO LIFT BACK NORTH AS A WARM
FRONT FRIDAY NIGHT AND SATURDAY IN RESPONSE TO STRENGTHENING RIDGING
ALOFT OVER THE LOWER MS VALLEY...AND AMPLIFYING TROUGH OVER THE
WESTERN CONUS. LOW LEVEL JET FORCING FOCUSES BEST CHANCES FOR
ELEVATED CONVECTION FRIDAY NIGHT INTO SATURDAY MORNING FROM
SOUTHWEST IA NORTHEAST INTO SOUTHERN WI/NORTHERN IL...WHERE BEST
CONVERGENCE AND THETA-ADVECTION OCCURS ALONG THE 925-850 MB
BAROCLINIC ZONE. MODELS CONTINUE TO DIFFER A BIT WITH HOW FAR NORTH
THE FRONT GETS SATURDAY...WITH THE ECMWF/GFS/GEM ALL SUGGESTING IT
WILL REMAIN NORTHWEST-SOUTHEAST ACROSS THE CWA. THIS PRESENTS
POTENTIAL FOR LARGE TEMP GRADIENT FROM NORTHEAST IL/LAKESIDE AREAS
TO THE SOUTH/SOUTHWEST COUNTIES OF THE CWA. TEMPS SATURDAY WILL
LIKELY RANGE FROM THE 70S NORTHEAST TO AROUND 90/LOW 90S FAR
SOUTH/SOUTHWEST. IN ADDITION...SEVERAL MODELS INDICATE A SHORT WAVE
RIDING ALONG THE NORTHERN PERIPHERY OF THE BUILDING RIDGE AND
DEVELOP PRECIP ACROSS SOUTHERN WI/FAR NORTHERN IL DURING THE DAY.
CONFIDENCE IN DETAILS OF THIS SCENARIO SOMEWHAT LOW AT THIS DISTANCE
ESPECIALLY BY SATURDAY AFTERNOON. FRONT THEN APPEARS TO PUSH NORTH
OF THE CWA SATURDAY NIGHT...TAKING PRECIP THREAT NORTH OF THE AREA
THROUGH SUNDAY AND RESULTING IN HOT AND MORE HUMID WEATHER FOR
SUNDAY. ECMWF...AS WELL AS FINAL FORECAST FRAMES OF WRF-NAM AND
SREF...DEPICT 850 MB TEMPS IN THE +23/24 C RANGE WHICH WOULD SUGGEST
HIGH TEMPS SUNDAY WELL INTO THE 90S. FORECAST SOUNDINGS DONT
INDICATE WE WILL MIX QUITE THAT DEEPLY...THOUGH HAVE BUMPED FORECAST
TEMPS A BIT INTO THE LOW-MID 90S.
NEXT UPPER WAVE AND COLD FRONT APPROACH THE AREA LATER
MONDAY...INCREASING CLOUDS AND ALSO THREAT OF THUNDERSTORMS BY
MONDAY AFTERNOON/NIGHT. DEPENDING ON HOW QUICK THIS HAPPENS MONDAY
STILL HAS THE POTENTIAL TO BE HOT/HUMID AND RELATIVELY
DRY...ESPECIALLY IN THE SOUTHEASTERN PART OF THE CWA WHERE LOW 90S A
GOOD BET ONCE AGAIN. FRONT MOVES THROUGH MONDAY...WITH MUCH COOLER
CONDITIONS WORKING IN TUESDAY/WEDNESDAY.
RATZER
&&
.FIRE WEATHER...
1100 AM CDT
HAVE ISSUED A RED FLAG WARNING FOR ALL OF NORTHERN IL AND NORTHWEST
IN. CRITERIA FOR RED FLAG WILL BE MARGINAL OVER PARTS OF EAST
CENTRAL IL AND NORTHWEST IN WHERE SOME SUBSTANTIAL RAINS FELL
SUNDAY...HOWEVER MOST OF NORTHERN IL AND NORTHWEST IN HAS SEEN
LITTLE RAINFALL RECENTLY AND IT HAS BE NEARLY 100% SUNSHINE ALL THIS
WEEK. DEWPOINTS MAY INCREASE A BIT JUST AHEAD OF THE FRONT BUT THAT
WONT BE UNTIL EVENING. WITH STRONG MIXING AND DRY AIRMASS...EXPECT
AFTERNOON RH TO BE IN THE 25 TO 30 PERCENT RANGE. CONDITIONS SHOULD
IMPROVE RAPIDLY BY SUNSET AS RH INCREASES AND WINDS DIE DOWN.
ALLSOPP
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 18Z...
* SOUTH WINDS INCREASING THROUGH LATE AFTERNOON.
* FRONTAL PASSAGE LATE TONIGHT WITH A WIND SHIFT TO THE WEST.
* POTENTIAL FOR TSRA AHEAD OF THE FRONT.
PAW
//DISCUSSION...UPDATED 18Z...
WIND WILL BE THE MAIN CONCERN FOR THE AFTERNOON INTO THE EARLY
EVENING HOURS. PRESSURE GRADIENT AHEAD OF A COLD FRONT IN CENTRAL IOWA
WILL TIGHTEN THIS AFTERNOON...WHICH WILL INCREASE THE WIND SPEEDS.
THE HIGHEST SPEEDS ARE EXPECTED TO OCCUR FROM ABOUT 22Z TO 01Z AND
MAY GUST 35 TO 40 KT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF THE
COLD FRONT IN IOWA AND THEN MOVE ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA TONIGHT. THE TIME OF DAY IS NOT THE MOST
FAVORABLE SO THERE IS SOME QUESTION ABOUT COVERAGE AND INTENSITY.
PAW
//ORD AND MDW CONFIDENCE...UPDATED 18Z...
* HIGH CONFIDENCE IN WIND TREND...MEDIUM CONFIDENCE IN PEAK
SPEEDS.
* MEDIUM CONFIDENCE IN TIMING OF FRONTAL PASSAGE AND ASSOCIATED
WIND SHIFT AND PRECIPITATION CHANCES.
PAW
//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...
* FRIDAY NIGHT THROUGH SUNDAY...VFR.
* MONDAY...CHANCE OF SHRA/TSRA...GUSTY SOUTHWEST WINDS
* TUESDAY...SLIGHT CHANCE OF SHRA.
SHEA
&&
.MARINE...
356 AM CDT
DEEPENING LOW PRESSURE ACROSS THE CENTRAL PLAINS WILL CONTINUE TO
LIFT TO THE NORTHEAST TODAY. THIS LOW WILL TRACK NORTHEAST THROUGH
THE MID AND UPPER MISSISSIPPI VALLEYS THIS AFTERNOON...REACHING
ONTARIO BY THIS EVENING. DRAPED SOUTH OF THIS LOW IS A COLD FRONT
THAT WILL SWEEP ACROSS THE LAKE OVERNIGHT. BEFORE THE FRONT
REACHES THE LAKE TONIGHT...THE PRESSURE GRADIENT WILL TIGHTEN
CONSIDERABLY. WITH WINDS INCREASING...BUT A POTENTIALLY STABLE
PROFILE...DECIDED TO UPGRADE ALL OF THE OPEN WATERS TO A GALE
WARNING THIS MORNING. AM MORE CONCERNED ACROSS THE NORTH HALF OF
THE LAKE MORE THAN THE SOUTH...BUT GUIDANCE INDICATES THAT
SURFACE FLOW WILL BE IN THE 30-35 KT RANGE...AND JUST 1-200 FT OFF
THE DECK...WINDS WILL BE WELL INTO GALE FORCE. THINK GALE FORCE
GUSTS ARE POSSIBLE...BUT WILL ONLY SEE THE OCNL READING AT OR
ABOVE CRITERIA. MAINTAINED THE INHERITED WARNING FOR THE NEARSHORE
WATERS AS CONDITIONS WILL BE MUCH MORE FAVORABLE FOR A TIME. THIS
LOW WILL THEN DEPART TO THE NORTHEAST ON FRIDAY...AS HIGH PRESSURE
BRIEFLY MOVES OVER THE CENTRAL GREAT LAKES FRIDAY NIGHT. A NEW
AREA OF LOW PRESSURE WILL DEVELOP OVER THE ROCKIES ON
SATURDAY...AND THEN TRACK ACROSS THE NORTHERN PLAINS SATURDAY
NIGHT.
SHEA
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...RED FLAG WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 8 PM THURSDAY.
WIND ADVISORY...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-ILZ012-
ILZ019-ILZ020-ILZ021-ILZ032 UNTIL 8 PM THURSDAY.
WIND ADVISORY...ILZ006-ILZ013-ILZ014-ILZ022-ILZ023-ILZ033-
ILZ039...4 PM THURSDAY TO 8 PM THURSDAY.
IN...RED FLAG WARNING...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 8 PM
THURSDAY.
LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...4 PM THURSDAY TO 10 PM
THURSDAY.
GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
LMZ868...7 PM THURSDAY TO 4 AM FRIDAY.
GALE WARNING...NEARSHORE WATERS UNTIL
10 PM THURSDAY.
&&Hazardous weather outlook, May 24, 9:50 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1050 AM CDT THU MAY 24 2012
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
251600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1050 AM CDT THU MAY 24 2012 /1150 AM EDT THU MAY 24 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
STRONG SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS AROUND 45 MPH
THIS AFTERNOON AND EARLY THIS EVENING. THE STRONG WINDS COMBINED
WITH THE WARM DRY AIRMASS WILL LEAD TO INCREASED RISK OF WILD
FIRES.
SCATTERED THUNDERSTORMS...SOME OF WHICH MAY PRODUCE:
WIND GUSTS TO 60 MPH.
CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL MOVE INTO NORTH CENTRAL ILLINOIS DURING
THE EARLY TO MID EVENING HOURS...AND WILL APPROACH NORTHEAST
AND EAST CENTRAL ILLINOIS DURING THE LATE EVENING. A FEW
STORMS COULD BE SEVERE WEST OF A LINE FROM WOODSTOCK TO MENDOTA
DURING THE EVENING. LINGERING THUNDERSTORMS MAY MOVE ACROSS
NORTHWEST INDIANA AND FAR EAST CENTRAL ILLINOIS AFTER MIDNIGHT.
STORMS SHOULD END BY SUNRISE FRIDAY.
DISCUSSION:
A COLD FRONT WILL MOVE INTO NORTHERN ILLINOIS THIS EVENING AND
WILL PUSH EAST SOUTHEAST ACROSS THE OUTLOOK AREA OVERNIGHT.
VERY WARM AND WINDY CONDITIONS ARE ANTICIPATED ACROSS THE AREA
AHEAD OF THE FRONT...THOUGH LIMITED LOW LEVEL MOISTURE AND
RELATIVELY WARM TEMPERATURES ALOFT SHOULD EFFECTIVELY PREVENT
THE DEVELOPMENT OF THUNDERSTORMS UNTIL THE FRONT ARRIVES
TONIGHT. THE PRESENCE OF STRONG WINDS ALOFT AND ABOVE THE
SURFACE MAY SUPPORT ISOLATED SEVERE STORMS ACROSS NORTHWEST
ILLINOIS DURING THE EVENING...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS. THE POTENTIAL FOR SEVERE WEATHER SHOULD
DECREASE FARTHER EAST WITH COOLING TEMPERATURES AFTER SUNSET.
THE FRONT WILL EVENTUALLY PUSH TO THE EAST AND SOUTH OF THE
OUTLOOK AREA BY EARLY FRIDAY MORNING... ENDING THE THUNDERSTORM
THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK
AREA FRIDAY NIGHT...AND ACROSS AREAS MAINLY NORTH OF INTERSTATE
80 ON SATURDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK
AREA AGAIN MAINLY MONDAY AFTERNOON THROUGH MONDAY NIGHT...WITH A
SLIGHT CHANCE LINGERING INTO EARLY TUESDAY MAINLY TO THE EAST OF
INTERSTATE 55 IN ILLINOIS AND ACROSS NORTHWEST INDIANA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS EVENING OVER NORTH CENTRAL ILLINOIS.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-251600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1050 AM CDT THU MAY 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
GALE FORCE SOUTH TO SOUTHEAST WINDS ARE LIKELY THIS AFTERNOON
INTO EARLY THIS EVENING. HIGH WAVES AND HAZARDOUS CONDITIONS FOR
SMALL CRAFT WILL CONTINUE INTO THE NIGHT...ESPECIALLY ALONG THE
ILLINOIS SHORE.
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE CHANCES OF THUNDERSTORMS AGAIN FRIDAY NIGHT...
AND FOR AREAS MAINLY FROM CHICAGO NORTHWARD ON SATURDAY. THERE
WILL BE A POTENTIAL FOR THUNDERSTORMS AGAIN MONDAY AND MONDAY
NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-251600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1050 AM CDT THU MAY 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
SOUTH GALE FORCE WINDS ARE LIKELY THIS AFTERNOON ON SOUTHERN
LAKE MICHIGAN AND ACROSS THE ENTIRE LAKE THIS EVENING.
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ACROSS CENTRAL
AND SOUTHERN LAKE MICHIGAN FRIDAY NIGHT AND SATURDAY...AND
ACROSS MAINLY NORTHERN LAKE MICHIGAN SATURDAY NIGHT AND SUNDAY.
THE THREAT OF THUNDERSTORMS WILL INCREASE AGAIN ACROSS THE ENTIRE
LAKE MONDAY AND MONDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
ALLSOPP
Strong Wind, Ogle
- When
- May 24, 1:28 PM CST
- Where
- Ogle forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.043, -89.321 (the zone’s center; the record gives no point)
A 44000 pound semi-truck was blown over on the off ramp of Interstate 39 and Illinois Highway 38. The AWOS at Rochelle Airport, approximately three miles to the southwest, reported a wind gust to 40 knots in the observation taken around 7 minutes after the incident.
Dust Storm, Kane
- When
- May 24, 2:41 PM CST to 5:30 PM CST
- Where
- Kane forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Trained Spotter
- Coordinates
- 41.939, -88.429 (the zone’s center; the record gives no point)
Near zero visibility was reported on Interstate 88 causing an accident near Watson Road. A van struck the back of a semi-trailer, causing a chain reaction involving two more semi-trailers. The driver of the van was seriously injured and had to be evacuated via medical helicopter. Two of the semi-truck drivers were also injured and transported to the hospital via ambulance. All lanes on the interstate were shut down along a one mile stretch for approximately two hours, while the eastbound lanes were closed for an additional hour.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, May 24, 20121 death · 1 event
- Tornado in Nebraska, May 24, 2012$100,000 · EF2 · 1 event
- Hail and Damaging Winds in Wisconsin, May 24, 2012$900,000 · 65 kt wind · 7 events
- Tornado and Damaging Winds in Iowa, May 24, 2012$191,000 · EF1 · 5 events
- Hail and Damaging Winds in Minnesota, May 24, 2012$70,000 · 56 kt wind · 7 events
- Heavy Rain in Minnesota, May 24, 201239 events
- Hail and Damaging Winds in Iowa, May 24, 2012$35,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, May 24, 2012$28,000 · 56 kt wind · 13 events
- Wildfire in California, May 24 to 28, 20123 injured · 1 event
- Hail and Damaging Winds in Pennsylvania, May 24, 20121 in hail · 11 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 24, 201262 kt wind · 9 events
- Hail and Damaging Winds in Missouri, May 24, 2012$1,000 · 1.25 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384502, 384501.